Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Workplace and Insurance IssuesWorkplace and Insurance Issues
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long-Term Planning
Mar 12, 2004

I am 38, on HAART and doing well. Assuming I'm taking these meds for life, I'm wondering: Will Medicare pay for these expensive drugs when I retire? I currently pay reasonable copays through my work's insurance, but can't see being able to afford the drugs without insurance when I retire. Any thought?

Thanks! Planning in Seattle.

Response from Ms. Breuer

If I were a betting woman, I still wouldn't touch betting on what Congress and Our Fair Leader will do with Medicare by the time you're old enough to be eligible for it. With this kind of lead time, I encourage you to set up your own private "medical insurance plan," but I mean something different from the usual definition. I mean setting aside savings in the highest-interest safe vehicle you can (bank CDs that mature at rolling intervals?) so that you can supplement whatever you receive in government benefits, pension income and government-sponsored health plans by the time you reach retirement age. My fond hope is that you won't have to swallow a medicine chest full of therapy in 25 years because we'll have figured out a way to stop HIV cold, even when it's had a long head start inside someone's body.

You may have noticed that increased health benefits are not the current direction in Washington. Please use your great planning skills to set aside a medications savings account that I earnestly hope you can use up in some other happy, glorious way by the time you reach that point in life.



Previous
Injury at my workplace
Next
Does a prospective employer know if I was on disability previously

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement